Tornadoes · United States · Kansas · 2003
F0 tornado, Jamestown, Kansas, May 8, 2003
This F0 tornado ran 0.1 miles across Cloud County on May 8, 2003, touching down at 3:32 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 8, 2003
- Touchdown
- 3:32 PM CDT (20:32 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cloud County
- Touchdown point
- 39.600, -97.870
- Lift-off point
- 39.600, -97.870
- Record number
- 262
What the Weather Service recorded
A tornado touched down briefly over open country near Jamestown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS TOP issued a tornado warning for this county at 20:24 UTC, 8 minutes before the tornado touched down, in force until 21:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:58 UTC | 09:45 UTC | Severe Thunderstorm Warning | TOP |
| 20:11 UTC | 21:00 UTC | Severe Thunderstorm Warning | TOP |
| 20:24 UTC | 21:30 UTC | Tornado Warning | TOP |
| 20:50 UTC | 21:30 UTC | Tornado Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:14 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 8, 2:28 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 1:40 PM CDT, 1 hour 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS NORTHCENTRAL KANSAS. LARGE HAIL...DAMAGING WINDS...AND LONG LIVED TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL KANSAS. THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 8, 9:45 AM CDT, 5 hours 47 minutes before
KSZ008>012-020>024-026-081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT THU MAY 8 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #297... REPUBLIC WASHINGTON CLOUD CLAY RILEY SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297... MANHATTAN CLAY CENTER CONCORDIA SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297... MARYSVILLE HIAWATHA
Special weather statement, May 8, 10:50 AM CDT, 4 hours 42 minutes before
KSZ010>012-023-024-026-081615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1050 AM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM FOR THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER 1100 AM... MARYSVILLE HIAWATHA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
8.5 hours before the tornado, 203 km from the path. May 8, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78434 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.4 K/km
Topeka, KS (KTOP), 00:00Z
3.5 hours after it, 203 km from the path. May 9, 2003.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1908 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Concordia (CNK), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:55 UTC | 60 | 60 | 80° 14 kt | 19 | 999.7 | BR |
| 19:13 UTC | 60.8 | 60.8 | 80° 13 kt | 999 | BR | |
| 19:27 UTC | 60.8 | 60.8 | 80° 10 kt | 18 | 998.6 | BR |
| 19:55 UTC | 61 | 61 | 80° 15 kt | 997.6 | BR | |
| 20:01 UTC | 60.8 | 60.8 | 90° 15 kt | 997 | TS BR | |
| 20:23 UTC | 60.8 | 60.8 | 70° 15 kt | 995.3 | TS BR | |
| 20:43 UTC | 62.6 | 62.6 | 100° 20 kt | 24 | 994.2 | TS BR |
| 20:55 UTC | 64 | 63 | 350° 7 kt | 20 | 997 | TS BR |
| 21:05 UTC | 62.6 | 60.8 | 360° 11 kt | 22 | 995.9 | TS BR |
| 21:21 UTC | 62.6 | 62.6 | 60° 11 kt | 994.2 | -TSRA BR | |
| 21:46 UTC | 64.4 | 62.6 | 30° 14 kt | 994.6 | TS BR | |
| 21:55 UTC | 64 | 63 | 70° 7 kt | 994.6 | TS BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the touchdown began at 20:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 8, 2003
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 1:08 AM CDT | F1 | Stephens, OK | 3.0 | 200 | $40,000 | ||
| May 8 | 1:17 AM CDT | F0 | Stephens, OK | 0.5 | 30 | |||
| May 8 | 1:32 AM CDT | F2 | Jefferson, OK | 6.0 | 150 | $70,000 | ||
| May 8 | 2:23 AM CDT | F2 | Love, OK | 4.0 | 440 | $150,000 | ||
| May 8 | 2:54 AM CDT | F2 | Marshall, OK | 7.0 | 300 | $100,000 | ||
| May 8 | 6:04 AM CDT | F1 | LeFlore, OK | 4.0 | 100 | $30,000 | ||
| May 8 | 11:40 AM CDT | F0 | Pemiscot, MO | 1.0 | 75 | $10,000 | ||
| May 8 | 11:10 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 11:17 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 12:05 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| May 8 | 12:13 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 1:20 PM CDT | F1 | Gibson, TN | 4.0 | 100 | $30,000 | ||
| May 8 | 1:05 PM MDT | F1 | Morgan, CO | 0.1 | 50 | |||
| May 8 | 3:15 PM EDT | F0 | Essex, VA | 0.2 | 50 | |||
| May 8 | 3:00 PM CDT | F0 | Macoupin, IL | 0.2 | 50 | |||
| May 8 | 5:00 PM CDT | F0 | McClain, OK | 0.2 | 30 | |||
| May 8 | 5:04 PM CDT | F0 | Cleveland, OK | 2.3 | 100 | $500,000 | ||
| May 8 | 5:10 PM CDT | F4 | Moore tornado, OK | 17.3 | 700 | 134 | $370 million | |
| May 8 | 5:15 PM CDT | F0 | Clay, IL | 0.1 | 10 | |||
| May 8 | 5:20 PM CDT | F1 | Gage, NE | 7.0 | 150 | |||
| May 8 | 6:05 PM CDT | F0 | Pottawatomie, KS | 0.1 | 60 | |||
| May 8 | 6:08 PM CDT | F0 | Noble, OK | 0.8 | 50 | $3,000 | ||
| May 8 | 6:13 PM CDT | F1 | Butler, KS | 2.0 | 100 | $60,000 | ||
| May 8 | 6:25 PM CDT | F0 | Greenwood, KS | 2.0 | 75 | $20,000 | ||
| May 8 | 6:31 PM CDT | F1 | Osage, KS | 6.0 | 120 | $250,000 | ||
| May 8 | 6:32 PM CDT | F1 | Greenwood, KS | 3.0 | 100 | $70,000 | ||
| May 8 | 6:40 PM CDT | F3 | Osage, KS | 25.0 | 800 | $1.5 million | ||
| May 8 | 6:46 PM CDT | F3 | Osage, OK | 45.0 | 880 | $250,000 | ||
| May 8 | 6:56 PM CDT | F3 | Woodson, KS | 23.0 | 350 | 3 | $2.5 million | |
| May 8 | 7:07 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:10 PM CDT | F0 | Coffey, KS | 0.1 | 80 | |||
| May 8 | 7:10 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:17 PM CDT | F0 | Douglas, KS | 0.1 | 80 | |||
| May 8 | 7:21 PM CDT | F1 | Allen, KS | 3.0 | 125 | $150,000 | ||
| May 8 | 7:24 PM CDT | F0 | Jefferson, KS | 0.1 | 80 | |||
| May 8 | 7:26 PM CDT | F1 | Douglas, KS | 0.2 | 50 | |||
| May 8 | 7:38 PM CDT | F2 | Douglas, KS | 0.7 | 250 | 6 | $6.4 million | |
| May 8 | 7:38 PM CDT | F2 | Anderson, KS | 15.0 | 800 | 3 | $1.1 million | |
| May 8 | 7:45 PM EST | F1 | Perry, IN | 3.0 | 100 | $120,000 | ||
| May 8 | 7:52 PM CDT | F2 | Linn, KS | 7.0 | 300 | $10,000 | ||
| May 8 | 8:00 PM CDT | F0 | Breckinridge, KY | 1.0 | 50 | |||
| May 8 | 8:13 PM CDT | F0 | Montgomery, KS | 2.0 | 75 | |||
| May 8 | 8:28 PM CDT | F0 | Montgomery, KS | 0.5 | 50 | |||
| May 8 | 8:52 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 8 | 9:21 PM CDT | F0 | Henry, MO | 3.0 | 50 | |||
| May 8 | 10:00 PM CDT | F0 | Johnson, MO | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.